Purchase this article with an account.
Hassan A Aziz, Jesse L Berry, Jonathan W Kim; Acute Vaso-occlusion and Chorioretinal Toxicity following Intravitreal Melphalan Injection. Invest. Ophthalmol. Vis. Sci. 2016;57(12):3686. doi: https://doi.org/.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
To report two cases of acute toxicity resulting in diffuse chorioretinal atrophy following intravitreal melphalan injection for retinoblastoma.
Interventional case study
Two patients with retinoblastoma underwent intravitreal melphalan injections as treatment for active vitreous seeding. Patient 1 is a 6-month-old female with bilateral retinoblastoma (Group D in the right and B in the left eye) treated with four cycles of systemic chemotherapy and two intravitreal melphalan injections in each eye. Patient 2 is a 10-month-old male with unilateral Group D retinoblastoma treated with six cycles of systemic chemotherapy and two injections of intravitreal melphalan. Both patients tolerated the initial injection well, and with the second had no apparent intraoperative or immediate postoperative complications. At 1-week follow-up, both patients showed evidence of diffuse chorioretinal toxicity . At the follow-up (14 months and 3 months for patients 1 and 2 respectively), total tumor control with resolution of vitreous seeding was achieved in both patients. Electroretinogram readings from the affected eye were unrecordable in both patients.
While intravitreal melphalan injection is effective for vitreous seeding, toxicity causing acute and diffuse chorioretinal atrophy is a possible and significant complication of this relatively new treatment modality. While not fully understood, an abnormal hyaloidal interface may play a role in the development of this toxicity.
This is an abstract that was submitted for the 2016 ARVO Annual Meeting, held in Seattle, Wash., May 1-5, 2016.
This PDF is available to Subscribers Only